Missouri, 2012

Damaging Winds in Missouri, July 26, 2012

July 26, 2012 · NWS SGF · 5 events in 4 counties and zones

A weak frontal boundary in the area developed scattered strong to severe thunderstorms which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak frontal boundary in the area developed scattered strong to severe thunderstorms which produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 26, 11:42 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 11:42 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT THU JUL 26 2012

...UPDATE TO AVIATION...

.UPDATE...

18Z RAOB PLANNED.

THE LATEST OBJECTIVE ANALYSIS INDICATES A SYNOPTIC FRONTAL
BOUNDARY EXTENDS FROM AROUND JOPLIN TO ASH GROVE TO SALEM. A
SECONDARY BOUNDARY EXTENDED FROM EASTERN IOWA INTO NORTHERN
KANSAS. THE RADAR HAS BEEN FAIRLY QUIET THIS MORNING WITH JUST
SOME WEAK CONVECTION NOTED ACROSS WEST CENTRAL MISSOURI.

AS WE HEAD INTO THIS AFTERNOON...WEAK HEIGHT FALLS WILL OVERSPREAD
THE REGION AS SHORT WAVE ENERGY NUDGES IN FROM THE WEST. SHORT
RANGE MODELS CONTINUE TO INDICATE SOLID STREAMLINE CONVERGENCE IN
THE LOWEST ONE KILOMETER OF THE ATMOSPHERE ALONG THE OZARK PLATEAU.
CURRENT THINKING IS THAT SCATTERED TO NUMEROUS STORMS WILL FIRE IN
THIS GENERAL AREA BY MID AFTERNOON. THE SPECIAL SOUNDING WILL HELP
US BETTER ASSESS CAP STRENGTH/INITIATION TIME. WE MAY ALSO SEE
SOME ACTIVITY UP ACROSS CENTRAL MISSOURI IN CLOSER PROXIMITY TO
THE BETTER HEIGHT FALLS AND THAT SECONDARY BOUNDARY...BUT COVERAGE
WILL NOT BE AS WIDESPREAD.

THE OVERALL AREA OF STORMS THAT DEVELOPS WILL SHIFT SOUTH WITH
TIME AS WE HEAD INTO THIS EVENING...WITH MOST ACTIVITY EXPECTED TO
CLEAR FAR SOUTHERN MISSOURI BY MIDNIGHT.

SHORT RANGE MODELS CONTINUE TO DEPICT LOW LEVEL THETA-E
DIFFERENTIALS AROUND 25 K...WITH SOME POCKETS UP AROUND 30 K. THIS
REPRESENTS A DECENT SIGNAL FOR SEVERE MICROBURST POTENTIAL.
AGAIN...THE 18Z SOUNDING WILL BE VERY REVEALING HERE.

ONE OTHER NOTE...WILL BE LETTING THE HEAT ADVISORY RIDE INTO THIS
AFTERNOON. WHILE CLOUDS HAVE SLOWED DOWN OUR WARMUP THIS MORNING
NORTH OF THE INTERSTATE...MIDDAY HEAT INDICES ARE STILL IN THE
UPPER 80S TO LOWER 90S ACROSS THIS AREA. EVEN AN HOUR OR TWO OF
SUN SHOULD BOOST TEMPERATURES ENOUGH TO YIELD HEAT INDICES AROUND
100 DEGREES. FURTHER SOUTH ACROSS SOUTH CENTRAL MISSOURI...HEAT
INDICES ARE WELL ON TRACK TO EXCEED 100 DEGREES THIS AFTERNOON.

SCHAUMANN

&&

.DISCUSSION...
/ISSUED 345 AM CDT THU JUL 26 2012/

A RATHER COMPLEX FORECAST TODAY AS A FRONT SAGS SOUTHWARD INTO THE
REGION. THE TRUE FRONT APPEARED TO STRETCH ACROSS FAR SOUTHERN
NEBRASKA AND IOWA WHILE AN OUTFLOW BOUNDARY OR PRE-FRONTAL TROUGH
WAS PUSHING SOUTH INTO THE OSAGE PLAINS AND OZARKS.

CONVECTION THAT DEVELOPED AHEAD OF THE FRONT DURING THE NIGHT
FROM CENTRAL KANSAS INTO NORTHERN MISSOURI WAS DEVELOPING
SOUTHWARD INTO SOUTHEASTERN KANSAS AND CENTRAL MISSOURI EARLY THIS
MORNING. THIS ACTIVITY WAS DEVELOPING ALONG AND BEHIND THE OUTFLOW
BOUNDARY PROPAGATING TO THE SOUTHEAST. TEMPERATURES REMAINED VERY
WARM ACROSS SOUTHERN MISSOURI EARLY THIS MORNING WITH READINGS IN
THE 80S.

EXPECT ISOLATED TO SCATTERED CONVECTION TO DEVELOP SOUTHWARD INTO
THE AREA DURING THE MORNING HOURS AS THE OUTFLOW BOUNDARY PUSHES
SOUTH. THIS ACTIVITY WILL LIKELY SHOW AN OVERALL WEAKENING TREND.

UNCERTAINTY THEN EXISTS ON HOW THUNDERSTORM DEVELOPMENT WILL EVOLVE
THIS AFTERNOON. IT APPEARS THE INITIAL OUTFLOW BOUNDARY WILL
DISSIPATE WITH A SOUTHERLY FLOW RESUMING ACROSS THE AREA AHEAD OF
THE ACTUAL FRONT THAT WILL EXTEND FROM SOUTHEASTERN KANSAS INTO
CENTRAL MISSOURI THIS AFTERNOON. SURFACE HEATING WILL BE INTENSE AHEAD
OF THE FRONT OUTSIDE OF ANY THICK CLOUD COVER OR SHOWERS WHICH
WILL YIELD MODERATE TO STRONG INSTABILITY. MEANWHILE A VORTICITY
AXIS OR MINOR SHORTWAVE TROUGH WILL TRANSITION INTO THE REGION
THIS AFTERNOON...AND A RIBBON OF UPPER LEVEL DIVERGENCE WILL
DEVELOP OVERHEAD TO THE SOUTH OF A BELT OF STRONGER WESTERLIES.

THE INSTABILITY COUPLED WITH AMPLE LIFT WILL GENERATE SCATTERED TO
PERHAPS NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ATMOSPHERIC
CONDITIONS WILL BE SUPPORTIVE OF STRONG TO SEVERE STORMS WITHIN
SINGLE CELLS AND MULTI-CELL CLUSTERS. A PROGGED INVERTED V
SOUNDING SUGGEST DAMAGING WINDS WILL BE THE PRIMARY HAZARD WITH
THESE STORMS.

WHILE AMBIENT TEMPERATURES WILL BE A BIT COOLER TODAY...SURFACE
HEATING WILL BE INTENSE OUTSIDE OF THICK CLOUD COVER AND SHOWERS.
TEMPERATURES SHOULD RISE INTO THE MIDDLE AND UPPER 90S WHERE THERE
IS AMPLE SUNSHINE. THESE READINGS COUPLED WITH HIGHER DEW POINTS
WILL YIELD HEAT INDEX VALUES AROUND 100 TO NEAR 103 DEGREES. THE
MOST INTENSE HEATING WILL LIKELY TAKE PLACE ACROSS FAR SOUTH
CENTRAL MISSOURI HEAT INDEX VALUES MAY REACH 105 DEGREES. WITH
THIS SAID...A HEAT ADVISORY HAS BEEN ISSUED FOR TODAY FOR THE
ENTIRE FORECAST AREA.

THE FRONT WILL SLIDE SOUTH OF THE AREA TONIGHT BRINGING AN END TO
THE CONVECTION BY MIDNIGHT. SURFACE WINDS WILL SHIFT TO THE
NORTHWEST ON FRIDAY BUT THIS WILL BRING LITTLE RELIEF FROM THE
HEAT. AFTERNOON TEMPERATURES WILL ONCE AGAIN APPROACH IF NOT REACH
THE CENTURY MARK.

THE UPPER LEVEL RIDGE AXIS WILL BECOME POSITIONED JUST TO OUR
WEST AND SOUTH THIS WEEKEND INTO NEXT WEEK MAINTAINING HOT AND
MOSTLY DRY WEATHER CONDITIONS. AFTERNOON TEMPERATURES WILL REACH
THE MIDDLE 90S TO NEAR 102 DEGREES ON A DAILY BASIS WITH THE
HOTTEST READINGS FROM SOUTHEASTERN KANSAS INTO FAR SOUTHERN
MISSOURI. THERE MAY BE A SLIGHT A CHANCE OF THUNDERSTORMS LATE
THIS WEEKEND AND EARLY WEEK BUT NO RELIEF IS EXPECTED FROM THE
WORSENING DROUGHT THROUGH NEXT WEEK.

FOSTER

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHERN MISSOURI AROUND MID AFTERNOON. HAVE
MAINTAINED A TEMPO MVFR GROUP TO COVER THIS...HOWEVER BRIEF IFR
VISIBILITIES WILL BE POSSIBLE DIRECTLY BENEATH STRONGER STORMS.
GUSTY AND ERRATIC WINDS WILL ALSO BE POSSIBLE WITH THESE STORMS.
THE SHOWERS AND THUNDERSTORMS WILL THEN PUSH OUT OF SOUTHERN
MISSOURI THIS EVENING WITH VFR CONDITIONS THEN EXPECTED TO PREVAIL
INTO FRIDAY MORNING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 26, 12:02 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT THU JUL 26 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
102 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
  DEVELOP EARLY THIS AFTERNOON ACROSS SOUTH CENTRAL MISSOURI.
  A FEW STORMS WILL ALSO BE POSSIBLE THIS AFTERNOON ACROSS
  CENTRAL MISSOURI.

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE THEN EXPECTED TO
  DEVELOP AROUND MID AFTERNOON NEAR THE INTERSTATE 44 CORRIDOR.
  ALL OF THIS ACTIVITY WILL THEN LIKELY CONGEAL INTO MULTIPLE
  CLUSTERS OR LINE SEGMENTS BY LATE THIS AFTERNOON AND EARLY
  THIS EVENING ACROSS SOUTHERN MISSOURI. THIS ACTIVITY WILL
  SLOWLY SHIFT SOUTH THIS EVENING...LIKELY EXITING FAR SOUTHERN
  MISSOURI BY MIDNIGHT.

  POTENTIAL HAZARDS WITH THESE STORMS INCLUDE DAMAGING WIND
  GUSTS OVER 60 MPH...FREQUENT LIGHTNING STRIKES...AND BRIEF
  TORRENTIAL RAINFALL. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE
  SIZE OF NICKELS. THE MAIN SEVERE WEATHER THREAT WILL GENERALLY
  EXIST ALONG AND SOUTH OF A JOPLIN TO SPRINGFIELD TO ROLLA LINE
  FROM THIS AFTERNOON THROUGH ABOUT MID EVENING.

  HEAT INDEX VALUES WILL CLIMB INTO THE UPPER 90S TO AROUND
  103 DEGREES THIS AFTERNOON...ESPECIALLY WHERE THERE ARE BREAKS
  IN THE CLOUDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  DAILY AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL RANGE
  FROM THE MIDDLE 90S TO NEAR 102 DEGREES FRIDAY THROUGH NEXT
  WEDNESDAY. THE HOTTEST TEMPERATURES WILL OCCUR FROM
  SOUTHEASTERN KANSAS AND ACROSS FAR SOUTHERN MISSOURI.

  THE FIRE WEATHER RISK WILL REMAIN LIMITED TO ELEVATED ACROSS
  THE REGION THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH
  MID EVENING ALONG AND SOUTH OF A JOPLIN TO SPRINGFIELD TO
  ROLLA LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
July 26, 2:03 PM CST
Where
Wright County, 1.3 mi ESE of Norwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.110, -92.410

An empty tractor trailer was blown over and dime sized hail was reported.

Thunderstorm Wind, Taney

When
July 26, 2:30 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.640, -93.220

Several trees and power lines were blown down near Highway 65 and Highway 248.

Thunderstorm Wind, Howell

When
July 26, 3:08 PM CST
Where
Howell County, West Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.730, -91.850

Several power lines and poles were blown down.

Thunderstorm Wind, Howell

When
July 26, 3:10 PM CST
Where
Howell County, 0.69 mi N of West Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.740, -91.850

A tree was blown down near Highway 63.

Thunderstorm Wind, Oregon

When
July 26, 3:50 PM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -91.400

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386542, 386544, 386549, 386553, 386554.